Cancer nursing in India: Tumour lysis syndrome

Bookmark and Share
Published: 28 Feb 2022
Views: 220
Rating:
Save
Dr Krishnamani Kalpathi - American Oncology Institute, Hyderabad, India

Dr Krishnamani Kalpathi speaks to ecancer as part of the 'Cancer in India' series about the care of tumour lysis syndrome from a nursing perspective.

He begins by explaining the definition of tumour lysis and how tumour lysis syndrome is seen in the cancers which divide rapidly.

Dr Kalpathi then details what this leads to in the body and what symptoms are seen.

Following this he explains, from a nursing perspective, how to identify patients with tumour lysis syndrome and then how to deal with the symptoms.

What are the causes of tumour lysis syndrome?

Tumour lysis is basically a clinical metabolic syndrome. So what is tumour lysis? To keep it very simple, it’s a tumour which is lysing, so the cells are breaking apart and releasing whatever is there in the cell into the blood stream. This is the first and most important thing is the definition of tumour lysis.

Coming to the causes, the causes of tumour lysis are those cancers which divide rapidly. So you would not see tumour lysis in slowly growing tumours; you would see it in quickly growing tumours – those tumours which have a very fast doubling time. For example, we would see it in a Burkitt’s lymphoma, we would see it in non-Hodgkin’s lymphoma, we would see it in acute lymphoblastic leukaemia, acute myeloid leukaemia and sometimes in certain other solid tumours.

So those tumours which grew very fast, mostly haematological malignancies which have a fast doubling rate, number one. Number two, you would also see tumour lysis in those patients who we have recently treated, be it with chemo, be it with radiation or be it with steroids. Sometimes we also do see spontaneous tumour lysis in those.

What does it lead to and what are the symptoms?

Basically it is lysis of the tumour cells so what always is there within the tumour comes out. As a rule of thumb, what we should understand is there are four or five things which happen. One is release of potassium into the blood stream, release of uric acid into the blood stream, release of phosphate into the blood stream. So these are the three most important things.

What happens is the phosphate sequesters the calcium and you have a low calcium. So you have a high uric acid, high potassium, high phosphate but low calcium. Also the calcium phosphate can go and deposit in the tubules of the kidney, the uric acid can go and damage the kidney tubules leading to acute kidney injury or raised creatinine.

So basically you are having the fast growing tumour which is lysing, releasing all its cellular contents into the bloodstream which causes this electrolyte imbalance.

How is it dealt with?

From a nursing point of view, what we should understand is when a patient comes to the clinic how is a nurse going to identify, how is a doctor going to identify, that somebody has got tumour lysis? You are going to identify tumour lysis in, as we discussed, those patients who have a high risk for tumour lysis like the cancers we discussed, number one, who have recently received therapy, number two. Those patients who have bulky disease, large volume of disease on their scans.

What are the symptoms they are going to present with? They can come with confusion, they can come with delirium, they can come with seizures, they can come in a comatose condition, they can come with polydipsia, they can come with constipation, abdominal pain, arrhythmias. So these are all manifestations of their electrolyte imbalances. So high potassium can lead to cardiac arrest so they can come with arrhythmias; uric acid elevation can lead to acute kidney injury so they can come with a low urine output or they can come with fluid overload. Again, hypocalcaemia, they can come with tetany, they can come with features of abdominal pain, they can come with seizures, they can come with coma, altered mental status.

So anybody who has recently received treatment or chemotherapy for haematological malignancies who comes in an altered state or any of these symptoms we are going to start thinking along the lines of tumour lysis.

So what are we going to do in the first instance? As usual, as always, airway, breathing and circulation – these are the three most important things when somebody comes to us in a sick state. You’re going to identify their airway, you’re going to secure their airway, you’re going to look into their breathing pattern, maintain their circulation. Secure an IV access line – if they already have a chemo port or a centrally accessible device, great, well and good, otherwise you’re going to secure an IV line. You’re going to look at their temperature, you’re going to see they’re not hypoxic, they’re not hypotensive. You’re going to get a baseline ECG done to look for arrhythmias or a QT interval because hypocalcaemia can lead to prolonged QT interval; that can give you a clue much before you get your calcium. You’re going to look at tall T-waves on the ECG, that’s an indication of hyperkalaemia, that comes much more before you get your ABG done. Get your ABG done, send for all these labs and once you are ready with all these you can initially, even before you already…

Most important is once you identify it’s a tumour lysis how are you going to treat the patient? The aim is to correct the electrolyte imbalance and to correct it as soon as you can. Tumour lysis is divided into clinical and laboratory; clinical is what we discussed with all the clinical parameters, laboratory tumour lysis is a uric acid which is more than 8, a potassium which is more than 6, a phosphate which is more than 6-6.5, a creatinine which is in the upper limit of normal and a calcium which is less than 7.

So the most important thing in tumour lysis is identifying the patient, as we said, airway, breathing, circulation, aggressive hydration. Preventing fluid overload is an important thing, especially in the elderly and those with comorbidities. Rapid correction of potassium is extremely important and rapid correction of potassium is done with either an insulin glucose drip or an infusion or salbutamol nebulisation and stabilising the cardiac muscle membrane by giving calcium gluconate.

Uric acid is lowered by allopurinol but the problem with allopurinol is it doesn’t act on the already formed uric acid. So somebody who is having a high uric acid and you also want to get away with the formed uric acid, you are going to give rasburicase which breaks down that uric acid to allantoin and helps it excrete it.

So we’re going to take care of high uric acid in the form of allopurinol and rasburicase, which is a xanthine oxidase inhibitor, allopurinol being one. Potassium is most important. Aggressive hydration, checking for the fluid overload and that should be fine. Then those patients who are refractory to these measures, who are in a clinically very, very sick condition, creatinine is very high, potassium is extremely high, or who have anuria, those are the patients whom we would take up for an emergency dialysis for rapid lowering of potassium and creatinine.